Texas, 2006

Drought in Texas, May 1 to 31, 2006

May 1 to 31, 2006 · NWS LUB · 12 events in 12 counties and zones

S. during the winter of 2005 and 2006 persisted through May.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The long-term drought that began over much of the Southern Plains of the U.S. during the winter of 2005 and 2006 persisted through May. A series of spring-time convective events helped to alleviate the drought conditions over parts of the west Texas South Plains region, however, severe drought conditions continued over the extreme southern Texas Panhandle, the northern South Plains and Rolling Plains. Although no significant monetary losses were reported in the agricultural sector of the South Plain's economy through May, cotton crops were planted across the region this month. These crops will become very susceptible if drought conditions persist or intensify during the coming months of the growing season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 2:45 PM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 2:45 PM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN APR 30 2006

.SHORT TERM...
DRY SUBSIDENT AIRMASS WITH DOWNSLOPE WESTERLY COMPONENT LED TO
SIGNIFICANT WARMING TODAY. NEXT SHORTWAVE CROSSING THE ROCKIES
TONIGHT SHOULD PASS SOUTHERN PLAINS AROUND MIDDAY MONDAY. MOISTURE
AND INSTABILITY APPEAR INADEQUATE TO SUPPORT CONVECTION MOVING OFF
OF THE ROCKIES AND INTO THE PLAINS FOR ANY SIGNIFICANT DISTANCE.
SURFACE FRONT WILL DIP THROUGH THE AREA EARLY ENOUGH MONDAY
AFTERNOON TO LIMIT INSTABILITY. BEST OPPORTUNITY FOR THUNDER THROUGH
MONDAY APPEARS ALONG SURFACE FRONT OVER EXTREME SOUTHERN ROLLING
PLAINS MONDAY AFTERNOON WHERE ISOLATED THUNDERSTORMS COULD BRIEFLY
APPEAR...BUT CONFIDENCE REMAINS TOO LOW STILL TO INCLUDE. MINOR
CHANGES FROM PREVIOUS FORECAST.  MCQUEEN

.LONG TERM...
PATTERN FOR MUCH OF NEXT WEEK WILL BE CHARACTERIZED BY NORTHWEST
FLOW WITH ACTIVE NORTHERN STREAM AND PERIODIC FRONTAL SURGES INTO
THE AREA. ISOLATED THUNDERSTORMS LOOK POSSIBLE OVER EASTERN AREAS
TUESDAY IN AXIS OF HIGHER DEWPOINTS AND WEAK CONVERGENCE ALONG EDGE
OF DEEPER MOISTURE. CONVECTION WILL HAVE TO CONTEND WITH
STRENGTHENING UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS.

ON WEDNESDAY HEIGHTS LOOK AS IF THEY WILL RISE FURTHER...AS COLD
FRONT IS PROGGED TO ENTER THE PANHANDLE AS SURFACE HIGH PRESSURE
BUILDS IN WAKE OF UPPER LOW TRACKING ALONG U.S./CANADIAN BORDER...
MOVING TOWARD THE NORTHERN GREAT LAKES LATE WEDNESDAY. NAM AND GFS
HAVE VERY SIMILAR SOLUTIONS WITH FRONT STALLING NEAR THE SOUTH
PLAINS IN THE AFTERNOON OR EVENING...THUS COOLER NORTH WITH PERHAPS
A LARGE TEMPERATURE GRADIENT FROM NORTH TO SOUTH ACROSS THE FORECAST
AREA. MODELS ARE BULLISH ON PRECIPITATION OVER THE SOUTHEASTERN
PANHANDLE INTO SW OKLAHOMA. POTENTIALLY VERY STEEP LAPSE RATES IN
HIGH THETA-E AIR AHEAD OF THIS BOUNDARY. UPPED POPS TO CHANCE INTO
SERN PANHANDLE. WILL STILL HAVE WARM TEMPS IN THE MID
LEVELS...AROUND 10 DEG C AT 700 MB...BUT CONVERGENCE ALONG BOUNDARY
SHOULD BE ABLE TO WEAKEN CAP SUFFICIENTLY FOR DEEP MOIST CONVECTION.

ANOTHER SHORTWAVE WILL RESULT IN FALLING HEIGHTS OVER THE NRN/CNTRL
PLAINS WITH ANOTHER FRONTAL SURGE POSSIBLE THURSDAY. KEPT CURRENT
POP CONFIGURATION WITH SLIGHT CHANCE THUNDER OVER THE EASTERN 2/3 OF
THE AREA. COOLER AGAIN FRIDAY AND THEN UPPER RIDGE MAY BEGIN TO
BUILD TOWARD THEN WEEKEND FROM THE ROCKIES AS LARGE SCALE UPPER
TROUGH SHIFTS EASTWARD TOWARD THE EASTERN CONUS. JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  85  47  86 /   0   0  10  10
TULIA         50  84  47  88 /   0   0  10  10
PLAINVIEW     53  84  52  88 /   0   0  10  10
LEVELLAND     51  86  51  89 /   0   0  10  10
LUBBOCK       54  86  53  90 /   0  10  10  10
BROWNFIELD    55  91  53  91 /   0  10  10  10
CHILDRESS     55  87  54  92 /   0  10  10  20
SPUR          54  92  54  94 /   0  10  10  20
ASPERMONT     56  91  56  93 /   0  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/06
Hazardous weather outlook, Apr 30, 10:23 AM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT SUN APR 30 2006

TXZ021>044-011630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Floyd

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Hale

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Lamb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Motley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Swisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Briscoe

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Bailey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Castro

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505376, 5505377, 5505378, 5505379, 5505380, 5505381, 5505382, 5506094, 5506095, 5506096, 5506097, 5506098.